Missouri, 2004

Flash Flood in Missouri, August 28, 2004

August 28, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 10:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 10:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION HAD INTENSIFIED AT LATE MORNING ACROSS FAR SOUTH CENTRAL
MISSOURI NEAR THE ARKANSAS BORDER WHERE AMPLE HEATING YIELDED
SURFACE BASED CAPES NEAR 2500 J/KG.  THIS ACTIVITY HAD INCREASED
AHEAD OF A MESOSCALE VORTICITY CENTER TRACKING ACROSS NORTHERN
ARKANSAS.

SHOWERS AND EMBEDDED THUNDER HAD ALSO DEVELOPED FARTHER NORTH INTO
SOUTHWEST MISSOURI NORTH OF THE MESOSCALE VORTICITY CENTER AND AHEAD
OF THE SURFACE COLD FRONT THAT STRETCHED FROM NORTH CENTRAL MISSOURI
TO JUST EAST OF JOPLIN.  PRECIPITATION REDEVELOPMENT ALSO AIDED BY
APPROACHING MID LEVEL TROUGH AND AREA OF UPPER DIVERGENCE IN
ENTRANCE REGION OF THE UPPER JET.

CLOUD COVER AND SHOWERS WILL KEEP TEMPERATURES NEARLY STEADY ACROSS
MUCH OF THE AREA THIS AFTERNOON. PORTIONS OF FAR SOUTH CENTRAL HAD
SOARED INTO THE UPPER 80S BUT WILL QUICKLY COOL OFF IN THE NEXT
COUPLE OF HOURS AS STORMS MOVE THROUGH.

HEAVY RAINFALL NEAR THE ARKANSAS BORDER COULD RESULT IN LOCALIZED
MINOR FLOODING.

SHORT TERM GRIDS AND FORECAST HAVE BEEN UPDATED THE LATEST RADAR
TRENDS.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS CAN BE EXPECTED THROUGH THE AFTERNOON AS A
COLD FRONT MOVES ACROSS THE AREA. CEILINGS AND VISIBILITIES WILL
LOWER IN SCATTERED SHOWERS AND THUNDERSTORMS. SKIES WILL CLEAR OUT
THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Aug 28, 12:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 28 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL AND LOCALIZED
  FLOODING...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  STORMS WILL AFFECT SOUTHERN MISSOURI MAINLY ALONG AND SOUTH OF
  INTERSTATE 44 THROUGH THIS AFTERNOON.

  DISCUSSION:

  CLUSTERS OF THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON
  AHEAD OF A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE.
  SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE TO SUPPORT STRONG
  THUNDERSTORMS. TORRENTIAL RAINFALL AND LOCALIZED FLOODING WILL BE
  THE PRIMARY THREATS WITH THESE STORMS BUT SMALL HAIL CANNOT BE
  RULE OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Aug 28, 11:07 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT SAT AUG 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND DMG     1 W WEST PLAINS         36.73N 91.87W
08/28/2004                   HOWELL             MO   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, Aug 28, 11:17 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT AUG 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             THOMASVILLE             36.78N 91.53W
08/28/2004  0.75 INCH        OREGON             MO   LAW ENFORCEMENT

            HIGH WINDS AND 1/8TH MILE VIS IN +RA ALSO REPORTED.
            REPORTED BY LAW ENFORCEMENT.

FEH

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
August 28, 1:15 PM CST to 4:00 PM CST
Where
Barry County, Monett
Reported by
EMERGENCY MANAGER
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Heavy thunderstorms caused a 15 mile band of 3 to 6 inches of rain across southern Lawrence and northern Barry Counties. The city of Monett experienced significant flooding with numerous streets becoming impassable. Other county roads in northern Barry County were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415736.